Heavy Snow, Benzie
- When
- February 14, 8:30 PM EST to February 15, 3:00 AM EST
- Where
- Benzie forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.617, -86.139 (the zone’s center; the record gives no point)
A weak low pressure system moved across southern Lower Michigan on the night of the 14th. Snow north of this system focused in a narrow west-to-east band, and was locally heavy.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A weak low pressure system moved across southern Lower Michigan on the night of the 14th. Snow north of this system focused in a narrow west-to-east band, and was locally heavy. Six to seven inches of snow fell from Lake Ann, eastward to Kalkaska. A small area of six inch accumulations occurred in and just east of Mancelona.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 14, 7:45 PM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
745 PM EST TUE FEB 14 2006
.UPDATE...CAN NOW EXPOUND A BIT ON RATIONALE FOR THE HEADLINES.
TIGHT BAROCLINIC ZONE EMERGING FROM THE NORTHERN GREAT LAKES BACK
INTO THE NORTHERN PLAINS WITH SFC TEMPS IN THE SINGLE DIGITS ACROSS
ONTARIO AND THE NRN PLAINS...40S AND 50S JUST OFF TO THE SOUTH.
ALONG THIS TIGHT THERMAL GRADIENT...INTERESTING NARROW SYNOPTIC SNOW
BAND BEGAN TO UNFOLD LATE THIS AFTERNOON FROM NRN LOWER MICHIGAN
BACK THROUGH WISCONSIN...COURTESY OF STRONG FRONTOGENETIC/
DEFORMATION PROCESSES. IN FACT...CLASSIC LOOK TO IR SATELLITE DATA
THIS EVENING WITH A BAND OF COOLING CLOUD TOPS EXTENDING ALL THE WAY
BACK INTO MINNESOTA AND NARROW BAND OF MOD-HEAVY PRECIP OCCURRING
ALONG THE SOUTHERN FRINGE OF THE COOLING CLOUD TOPS.
18Z NAM/GFS80 AS WELL AS LATEST RUC80 DATE SUGGEST STRONG RESPONSE
WILL REMAIN FOCUSED WITHIN THIS NARROW BAND ACROSS NRN LOWER
MICHIGAN THROUGH THE EVENING HOURS BEFORE WEAKENING OVERNIGHT. BASED
ON REPORTS OF 3 TO 4 INCHES ALREADY RECEIVED AROUND THE GRAND
TRAVERSE BAY AREA (SEE ARBPNSAPX ISSUED AT 7 PM)...ANOTHER 3 INCHES
A GOOD BET THIS EVENING PUSHING THIS AREA TOWARD WARNING CRITERIA.
FURTHER INLAND AND TO THE NORTH...HAVE SEEN SOME HIGHER RETURNS ON
RADAR OVER THE LAST FEW HOURS PROBABLY HELPED OUT BY TERRAIN.
HEAVIEST SNOWFALL ALSO APPEARS TO BE SLOWLY PUSHING NORTHWARD JUST A
BIT BECOMING FOCUSED BETWEEN M-72 AND M-68. SO BASED ON THESE
TRENDS...ISSUED SNOW ADVISORY FOR INLAND COUNTIES NORTH OF M-72.
WILL OF COURSE WATCH HOW THIS ALL PLAYS OUT OVER THE NEXT COUPLE OF
HOURS FOR POSSIBLE HEADLINE ADDITIONS/UPGRADES...ETC.
ADAM
&&
.UPDATE...WILL BE ISSUING FORECAST UPDATE TO ADD HEAVY SNOW
WARNING/ADVISORIES TO PORTIONS OF NORTHERN LOWER MICHIGAN THROUGH
TONIGHT. ALREADY RECEIVED REPORTS OF OVER 3 INCHES IN LEELANAU AND
GD TRAVERSE COUNTY...AND ANOTHER 3 OR SO INCHES ACROSS PORTIONS OF
NRN LOWER MICHIGAN A GOOD BET FOR THIS EVENING.
ADAM
&&
.PREV DISCUSSION...ISSUED AT 400 PM EST TUE FEB 14 2006
DISCUSSION...SURFACE LOW HAS REACHED CENTRAL LAKE SUPERIOR LATE
THIS AFTERNOON. FIRST AREA OF SNOW CONTINUES TO SLOW SPREAD EAST
INTO NRN LOWER MICHIGAN...DRIVEN BY WEAK ISENTROPIC ASCENT (I290)
AND DPVA FROM THE FIRST OF TWO SHORT WAVES SCHEDULED TO IMPACT THE
REGION OVER THE NEXT 12 HOURS. LOWEST VSBY SEEN SO FAR IN REGION OBS
HAS BEEN A HALF OF A MILE...BUT VSBYS AT LOCATIONS RECEIVING SNOW
HAVE BEEN A MILE OR GREATER MOST OF THE AFTERNOON. RADAR
REFLECTIVITIES SUPPORT VSBYS REPORTED BY REGIONAL OBS...ONLY SHOWING A
FEW SPECKS OF 28+ DBZ EMBEDDED WITHIN LIGHT TO OCCASIONALLY MODERATE
SNOW. AREA OF SNOW DRIVEN BY THE SECOND SHORT WAVE IS GEARING UP
OVER CENTRAL WISCONSIN ATTM. MAIN FORECAST ISSUES WILL CONTINUE TO
BE POPS AND SNOWFALL POTENTIAL AS THESE TWO SHORT WAVES MOVE THRU
THE REGION TONIGHT. WEDNESDAY BRINGS THE CALM BEFORE THE NEXT BIG
STORM SLATED TO HIT THE REGION LATE WEDNESDAY NIGHT THRU FRIDAY.
TONIGHT...INITIAL SHORT WAVE AND RESULTING AREA OF SNOW WILL
CONTINUE TO IMPACT NRN LOWER MICHIGAN ZONES THRU EARLY EVENING...
EXITING THE REGION BY MIDNIGHT. ISENTROPIC ASCENT WILL CONTINUE TO
LEND SOME SUPPORT TO SNOWFALL PRODUCTION...BUT LIFT WILL BE WEAK AND
FLEETING...WITH ONLY AROUND A 30 DEGREE ANGLE BETWEEN THE WINDS AND
THE PRESSURE SURFACES AND ONLY DURING A 3 TO 4 HOUR WINDOW FROM
AROUND 00Z TO 03Z. MIXING RATIOS DURING THIS TIME WILL BE AROUND 2
G/KG...SUGGESTING UNDER AN INCH OF SNOW POSSIBLE FROM ISENTROPIC
CONTRIBUTION ALONE. SECOND SHORT WAVE AND RESULTING AREA OF SNOW
WILL TAKE A SIMILAR TRACK THRU NRN LOWER MICHIGAN OVERNIGHT...WITH
NO ISENTROPIC ASCENT AVAILABLE FOR ADDITIONAL SUPPORT. TEMP PROFILE
WILL BE TOO WARM FOR ANY LAKE CONTRIBUTION (I.E. 850 MB TEMPS OF
AROUND -4 C). BOTTOM LINE IS THAT SNOWFALL IS ANTICIPATED TO REMAIN
BELOW ADVISORY CRITERIA... BUT LOCATIONS ALONG AND 25 MILES EITHER
SIDE OF A LINE FROM MBL TO HIGGINS LAKE TO HARRISVILLE SHOULD SEE
AROUND 2 INCHES OF NEW SNOW THROUGHOUT THE NIGHT. THE REST OF THE
CWA WILL SEE AROUND AN INCH OF NEW SNOW. LIFT AND MOISTURE
ASSOCIATED WITH THIS FEATURE SHOULD EXIT THE REGION JUST BEFORE
DAYBREAK...BRINGING AN END TO ACCUMULATING SNOWFALL. TEMPS WILL BE
ABOVE NORMAL OVERNIGHT...WITH LOW TEMPS ONLY DROPPING INTO THE LOWER
TO MID 20S.
WEDNESDAY...A RELATIVELY QUIET WEATHER DAY IS ON TAP (BEFORE BIG
SNOW DEVELOPS DURING THE LAST HALF OF THE WEEK). ONLY REMAIN
SNOWFALL SHOULD BE ACROSS THE NRN HALF OF THE CWA WHERE JUST A FEW
LIGHT SNOW SHOWERS WILL REMAIN POSSIBLE WITHIN A SLIGHTLY DEEPER LOW
LEVEL MOISTURE REGIME AS 850 MB TEMPS DROP BACK INTO THE NEGATIVE
TEENS BEHIND THE SHORT WAVE. LACK OF DEEP MOISTURE WILL INHIBIT
SNOWFALL PRODUCTION FOR LOCATIONS ALONG AND SOUTH OF M 72. THESE
LOCATIONS MAY ACTUALLY SEE SOME PARTIAL SUN ON WEDNESDAY...WHILE THE
NRN HALF OF THE CWA SHOULD STAY MOSTLY CLOUDY. ABOVE NORMAL TEMPS
WILL CONTINUE...AS HIGH TEMPS WARM BACK INTO THE LOWER TO MID 30S.
LONGER TERM (WEDNESDAY NIGHT THROUGH NEXT TUESDAY)...THERE IS THE
POTENTIAL FOR A SIGNIFICANT WINTER STORM TO AFFECT ALL OF NORTHERN
MICHIGAN LATE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. THE DETAILS OF
THIS SYSTEM WILL BE THE FOCUS OF THE REMAINDER OF THIS PACKAGE.
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...MODELS CONTINUE TO SPIN UP
A DEEPENING AREA OF LOW PRESSURE EARLY WEDNESDAY ACROSS THE ROCKIES
AND SWIFTLY TRACK IT NORTHEAST THROUGH THE PLAINS WEDNESDAY NIGHT
THEN ACROSS CENTRAL LOWER MICHIGAN THURSDAY NIGHT. WARM AIR
ADVECTION/ISENTROPIC ASCENT (I285/290) WILL CRANK UP OUT AHEAD OF
THIS SYSTEM LATE WEDNESDAY NIGHT INTO THURSDAY. IN ADDITION...A
COUPLED JET CONFIGURATION WILL HELP INTENSIFY THE SYSTEM WITH REGION
IN THE RIGHT ENTRANCE REGION OF A 115 KNOT JET AND THE LEFT EXIT
REGION OF A 135 KNOT JET LEADING TO LOTS OF UPWARD MOTION (THIS IS
ALSO EVIDENT IN Q-VECTOR FIELDS). THERE IS AN EXTREMELY IMPRESSIVE
BAROCLINIC ZONE WITH 850 MB TEMPERATURES RANGING FROM -20C OVER
CENTRAL UPPER TO NEAR ZERO NEAR THE THUMB OF MICHIGAN. PRECIPITATION
TYPE ISSUES MAY CREEP INTO THE FORECAST ACROSS SOUTHEAST ZONES
DURING THE DAY ON THURSDAY BUT HAVE OPTED TO CONTINUE WITH ALL SNOW
FOR NOW. WINDS WILL INCREASE DUE TO THE VERY TIGHT SURFACE PRESSURE
GRADIENT BETWEEN THE 996 MB LOW AND 1050 MB HIGH ACROSS SOUTH
CENTRAL CANADA. THIS WILL LEAD TO NEAR BLIZZARD CONDITIONS THURSDAY
AFTERNOON AND NIGHT WITH GUSTS OF 35 TO 40 MPH OR HIGHER POSSIBLE.
MODELS ARE CRANKING OUT IN EXCESS OF AN INCH OF QPF SO SNOWFALL
ACCUMULATIONS COULD BE UPWARDS OF A FOOT OR MORE. THEREFORE...WILL
HOIST A WINTER STORM WATCH ACROSS NORTHERN LOWER FOR LATE WEDNESDAY
NIGHT INTO THURSDAY NIGHT AND THURSDAY AND THURSDAY NIGHT ACROSS
EASTERN UPPER. INITIALLY THE SNOW IS NOT EXPECTED TO BE ESPECIALLY
HEAVY LATE WEDNESDAY NIGHT INTO THURSDAY MORNING WITH A FEW INCHES
EXPECTED. HEAVIEST SNOW WILL LIKELY FALL THURSDAY AFTERNOON AND
NIGHT WHEN STRONG FORCING ARRIVES. THE AMOUNT OF ENHANCEMENT IS
STILL IN QUESTION AS MODELS DISAGREE IN HOW THERMAL FIELDS WILL
EVOLVE (GFS WARMER THAN NAM FOR THE FIRST HALF OF THE EVENT). IF
COLDER NAM IS RIGHT THEN THERE COULD BE ENHANCEMENT OFF OF LAKE
HURON THROUGH THURSDAY AFTERNOON THEN AS THE WINDS BACK INTO THE
NORTH AND NORTHWEST...OFF OF LAKES MICHIGAN AND SUPERIOR THURSDAY NIGHT.
FRIDAY...WRAP AROUND MOISTURE WILL LINGER THROUGH THE MORNING
WITH MARKED DRYING IN THE AFTERNOON. VERY COLD 850 MB
TEMPERATURES FLOOD INTO THE REGION FROM THE NORTHWEST (-20 TO -25C)
SO LAKE EFFECT SNOW SHOWERS WILL BE LIKELY. HIGHS SHOULD ONLY
STRUGGLE INTO THE TEENS FOR HIGHS.
SATURDAY AND BEYOND...MEAN TROUGH WILL CONTINUE TO BE CENTERED
ACROSS THE CENTRAL STATES. THIS WILL LEAD TO VERY COLD TEMPERATURES
(WITH SOME MODERATION NEXT WEEK) AND A CHANCE FOR LAKE EFFECT SNOW
SHOWERS AS UPPER LEVEL DISTURBANCES ROTATE THROUGH THE FLOW. 850 MB
TEMPERATURES WILL BE IN THE NEGATIVE TEENS TO NEAR 20C LEADING TO
NEARLY IDEAL DELTA TS. THE AMOUNT OF MOISTURE COULD BE A LIMITING
FACTOR HOWEVER. WILL CONTINUE TO KEEP THE FORECAST GENERAL WITH
CHANCE POPS. HIGHS ON SATURDAY ONLY IN THE TEENS WITH UPPER TEENS
AND 20S EXPECTED THEREAFTER. LOWS WILL BE LARGELY DEPENDENT ON CLOUD
COVER WITH SINGLE DIGITS ABOVE ZERO WHERE THE CLOUDS HANG ON
(ESPECIALLY WEST OF INTERSTATE 75) BUT PLACES WHERE IT CAN PARTIALLY
CLEAR...WELL BELOW ZERO READINGS CAN BE EXPECTED.
SULLIVAN
&&
.APX...WATCHES/WARNINGS/ADVISORIES...HEAVY SNOW WARNING
TONIGHT...MIZ020-025-026.
SNOW ADVISORY TONIGHT...MIZ019-021>023-027>029.
WINTER STORM WATCH...LATE WEDNESDAY NIGHT TROUGH THURSDAY
NIGHT NORTHERN LOWER...WINTER STORM WATCH THURSDAY AND
THURSDAY NIGHT EASTERN UPPER.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 715 PM EST TUE FEB 14 2006 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-151100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 715 PM EST TUE FEB 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT HEAVY SNOWFALL IS EXPECTED ACROSS PORTIONS OF NORTHERN LOWER MICHIGAN TONIGHT. SEE ONGOING WARNINGS AND ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS THE POTENTIAL FOR A MAJOR WINTER STORM TO IMPACT NORTHERN MICHIGAN WEDNESDAY NIGHT INTO THURSDAY NIGHT. SNOW IS EXPECTED TO SPREAD INTO THE REGION AHEAD OF THE DEVELOPING SYSTEM WEDNESDAY NIGHT. AS THE AREA OF LOW PRESSURE PUSHES THROUGH LOWER MICHIGAN THURSDAY AND THURSDAY NIGHT...STRONG WINDS AND HEAVY SNOW WILL LIKELY IMPACT THE REGION LEADING TO NEAR BLIZZARD CONDITIONS. IN THE WAKE OF THE DEPARTING LOW PRESSURE FRIDAY...EXPECT SNOW SHOWERS...STRONG WINDS AND BLOWING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE) LUTZ/AJS/ADAM
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492579, 5492580, 5492581.